Format

Send to

Choose Destination
J Am Acad Dermatol. 2015 Mar;72(3):541-549.e2. doi: 10.1016/j.jaad.2014.11.024. Epub 2015 Jan 13.

A systematic review of topical corticosteroid withdrawal ("steroid addiction") in patients with atopic dermatitis and other dermatoses.

Author information

1
Oregon Health and Science University, Portland, Oregon.
2
University Hospital Case Medical Center, Cleveland, Ohio.
3
Northwestern University, Chicago, Illinois.
4
National Eczema Association, San Rafael, California.
5
Oregon Health and Science University, Portland, Oregon. Electronic address: simpsone@ohsu.edu.

Abstract

BACKGROUND:

The National Eczema Association has received increasing numbers of patient inquiries regarding "steroid addiction syndrome," coinciding with the growing presence of social media dedicated to this topic. Although many of the side effects of topical corticosteroids (TCS) are addressed in guidelines, TCS addiction is not.

OBJECTIVE:

We sought to assess the current evidence regarding addiction/withdrawal.

METHODS:

We performed a systematic review of the current literature.

RESULTS:

Our initial search yielded 294 results with 34 studies meeting inclusion criteria. TCS withdrawal was reported mostly on the face and genital area (99.3%) of women (81.0%) primarily in the setting of long-term inappropriate use of potent TCS. Burning and stinging were the most frequently reported symptoms (65.5%) with erythema being the most common sign (92.3%). TCS withdrawal syndrome can be divided into papulopustular and erythematoedematous subtypes, with the latter presenting with more burning and edema.

LIMITATIONS:

Low quality of evidence, variability in the extent of data, and the lack of studies with rigorous steroid addiction methodology are limitations.

CONCLUSIONS:

TCS withdrawal is likely a distinct clinical adverse effect of TCS misuse. Patients and providers should be aware of its clinical presentation and risk factors.

KEYWORDS:

atopic dermatitis; pruritus; red face; side effects; steroid addiction; topical corticosteroid withdrawal; topical corticosteroids

PMID:
25592622
DOI:
10.1016/j.jaad.2014.11.024
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center